Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Mar 25, 2004, 8:52 AM CST for Grant County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 25, 2004, 8:52 AM CST (14:52 UTC)
- Expired
- Mar 25, 2004, 9:30 AM CST
- In force
- 38 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Grant County, MN
The radar
The Minneapolis radar (KMPX), 207 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 276 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
832 WUUS53 KFGF 251452 SVRFGF MNC051-251530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 852 AM CST THU MAR 25 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN GRANT COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 930 AM CST. * AT 850 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF HOFFMAN...OR ABOUT 38 MILES SOUTH OF FERGUS FALLS...MOVEMENT WAS TO THE NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOFFMAN AT 900 AM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4575 9605 4565 9584 4601 9538 4611 9569 $$ HOPPES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 5:45 AM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Mar 25, 5:45 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 545 AM CST THU MAR 25 2004 UPDATED TO MENTION THUNDERSTORMS IN ERN ND THIS MORNING. RUC SFC ANALYSIS SHOWS AREA OF -2C SHOWALTERS IN SE ND WITH GOOD 85H WARM ADVECTION. EXPECT THIS BATCH ELEVATED CONVECTION TO WEAKEN AFTER SUNRISE ------------- EARLY MORNING AFD BELOW .DISCUSSION... A COMPLEX FCST UPCOMING WITH SOME SIGNIFICANT MODEL DIFFERENCES IN 00Z RUNS MAKING CONFIDENCE IN PCPN TIMING AND TEMPS LOWER THAN NORMAL. LOW WAS IN SOUTH CENTRAL NEBRASKA AT 08Z WITH A WARM FRONT MOVING SLOWLY NORTHWARD HAVING JUST PASSED SIOUX FALLS BTWN 07Z AND 08Z. TEMP/DEW PT ROSE 10 DEGREES...WITH MID 50 DEW PTS SOUTHWARD FROM FSD INTO KS WHERE SOME 60 DEW PTS WERE OCCURRING. FCST CHALLENGE FOR TODAY IS TWO FOLD. 500 MB SHORT WAVE AND ASSOC SFC LOW MOVING ACROSS SRN SASK WILL MOVE NORTH OF THE FCST AREA WITH ASSOC SFC COLD FRONT MOVING INTO THE RED RIVER VALLEY AROUND MIDDAY. AREA OF RAIN SHOWERS AND ISOLD THUNDER IN NW ND SHOULD MOVE ENE AND BRUSH DVL ZONE BUT MAINLY BE IN CANADA. SECOND IS SURGE OF MOIST AIR WILL MOVE INTO WCNTRL MN THIS AFTN SETTING THE STAGE FOR THUNDER POSSIBILITIES AS COLD FRONT ASSOC WITH CANADIAN SHORT WAVE MOVES INTO THE AREA. HIT THE POPS HARDEST IN DVL ZONE FOR THIS MORNING AND FOR THIS AFTN IN WCNTRL MN. IN BETWEEN CHC OF PCPN IS MUCH LESS TOO MUCH UNCERTAINITY TO REMOVE 30 POP FROM FARGO/GRAND FORKS/BAUDETTE AREAS. TEMPS TODAY COULD AGAIN VERY WIDLY...WITH SOME 60S AGAIN PSBL (PROVIDED SOME SUN OCCURS) IN THE FAR SOUTHERN AREAS WHILE NRN AREAS SHOULD RISE INTO THE 40S AS SNOWCOVER IS GRADUALLY EATEN AWAY. WEAK HIGH MOVES TO OUR NORTH TONIGHT...ADVECTING IN LOW LEVEL COLDER AIR. THIS SETS THE STAGE FOR FRIDAY POTENTIAL TEMP BUSTER. NGM AND ETA SFC TEMPS FRIDAY INTO FRI NIGHT ARE EXTREMELY COLD...KEEPING NE ND AND FAR NW MN IN THE 30S...WHILE SHOWING A STRONG WARM FRONT ALONG SD/ND BORDER INTO CNTRL MN. THIS SEEMS PRETTY RADICAL...BUT NONETHELESS ON FRIDAY EASTERLY WINDS WILL DEVELOP ON BACKSIDE OF HIGH AND AIRMASS AT THE SFC IS COLDER SO AFTER COORD WITH OTHER OFFICES CUT TEMPS ABOUT 5 DEGREES OR SO. 00Z ETA WAS WAY TOO FAST WITH SYSTEM AND MOISTURE RETURN HAVING PCPN BREAKING OUT FRIDAY AFTN OVER ERN ND. SEE 06Z ETA MUCH BETTER WITH PCPN NOT BREAKING OUT TIL AFTER 00Z SAT. THUS KEPT FRIDAY DRY AND THEN BROUGHT SHOWERS AND THUNDERSTORMS IN FRIDAY NIGHT. STRONG ELEVATED INSTABILTYY WILL DEVELOP OVER COLDER SFC AIR WITH INGREDIENTS IN PLACE FOR ELEVATED THUNDER AND PSBL HAILERS TO DEVELOP 06Z-12Z SAT OVER ERN ND AND NW/WCNTRL MN. AREA WILL BE VERY STABLE IN THE LOW LEVELS NORTH OF THE SFC WARM FRONT...BUT 850MB JET OF 50-65KTS WILL ADVECT IN TONS OF 85H MOISTURE AND WARMTH OVER COLD SFC. WILL GO WITH SLOWER GFS SOLN FOR SATURDAY...BUT STILL HAVE MAIN FRONT PASSING THE VALLEY AROUND 18Z AND INTO CNTRL MN BY 00Z SUN. SET UP IS GOOD FOR HEAVY RAIN AND WILL RE-ISSUE ESF THAT WAS SENT OUT BY DAYSHIFT ON WEDNESDAY. DAY 2 QPF FROM HPC SEEMS UNDERDONE CONSIDERING OVER 1 INCH PWAT WHICH IS VERY HIGH FOR THIS TIME OF YEAR. BROUGHT IN CLEARING LATER SAT NIGHT INTO SUNDAY. LOOKS LIKE DRY AND MILD PATTERN FOR EARLY NEXT WEEK WITH NEXT CANADIAN COLD FRONT DUE ON WEDNESDAY. THIS IS ALOT SLOWER THAN PREV FCST HAD SO AFTER COORD MADE ADJUSTMENTS TO DROP PCPN MON NIGHT-TUESDAY NIGHT AND ADD PCPN WED-WED EVENING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
Hazardous weather outlook, Mar 25, 6:05 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 605 AM CST THU MAR 25 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241530- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 605 AM CST THU MAR 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE OVER EASTERN NORTH DAKOTA THIS MORNING AND OVER WEST CENTRAL MINNESOTA THIS AFTERNOON. NO SEVERE WEATHER IS EXPECTED AND RAINFALL AMOUNTS TODAY WILL BE UNDER ONE QUARTER INCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL LIKELY DEVELOP OVER THE AREA FRIDAY NIGHT AFTER MIDNIGHT AND CONTINUE INTO SATURDAY. ISOLATED THUNDERSTORMS MAY BECOME BRIEFLY SEVERE AND PRODUCE HAIL TO ONE INCH IN DIAMETER. THE MAIN PROBLEM FROM THIS STORM SYSTEM WILL BE THE POTENTIAL FOR HEAVY RAINFALL ON TOP OF FROZEN GROUND. ONE TO LOCALLY TWO INCHES OF RAIN MAY FALL OVER MUCH OF THE AREA FROM FRIDAY NIGHT THROUGH SATURDAY AND THIS RAIN WILL RUNOFF INTO AREA STREAMS AND RIVERS CAUSING QUICK RISES. ALSO PONDING OF WATER IN FIELDS WILL BE LIKELY. THE LOW CAUSING THIS RAIN WILL MOVE ACROSS SOUTH DAKOTA TO NEAR THE FARGO AREA BY SATURDAY AFTERNOON...THEN INTO MINNESOTA BY SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RIDDLE
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 9:38 AM CST | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 52 min |
| Mar 25, 10:29 AM CST | Severe Thunderstorm Warning | FGF | Otter Tail | 16 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.